Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 142, NWS Omaha, NE

June 22, 2003Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 22, 2003, 11:03 AM CDT for Monona County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2003, 11:03 AM CDT (16:03 UTC)
Expired
Jun 22, 2003, 11:30 AM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Monona County, IA

The radar

The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:50 AM CDT, 8 hours 13 minutes earlier.

Area forecast discussion, Jun 22, 2:50 AM CDT, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 AM CDT SUN JUN 22 2003

FORECAST CHALLENGE SURROUNDS THUNDERSTORM CHANCES OVER THE NEXT
SEVERAL DAYS...AND POSSIBLE SEVERE WEATHER TODAY INTO TONIGHT.

06Z SURFACE ANALYSIS PLACED A SURFACE TROF FROM NORTH CENTRAL SOUTH
DAKOTA INTO SOUTHWEST NEBRASKA...WHILE AREA RADARS SHOWED MOST OF
THE THUNDERSTORM ACTIVITY EARLY THIS MORNING WAS LOCATED OVER NORTH
CENTRAL NEBRASKA INTO SOUTH DAKOTA.  FIRST ISSUE WILL BE CONVECTION
THIS MORNING.  00Z ETA LOOKS TO SUFFER BADLY FROM CONVECTIVE
FEEDBACK TODAY INTO TONIGHT...AND HAVE GONE CLOSER TO THE GFS.  THE
LOW LEVEL JET AND 850 MB MOISTURE TRANSPORT VECTORS SUGGEST THE
FAVORED AREA FOR CURRENT CONVECTIVE ACTIVITY TO MOVE WILL BE MAINLY
ACROSS EASTERN SOUTH DAKOTA INTO NORTH CENTRAL AND POSSIBLY
NORTHEAST NEBRASKA.  CORFIDI VECTORS WOULD ALSO SUGGEST MOVING
CURRENT CONVECTIVE ACTIVITY TO THE NORTHEAST WHICH AGAIN MAY CLIP
THE NORTHERN PARTS OF THE CWA.  WILL KEEP HIGHEST POPS IN NORTHEAST
NEBRASKA THIS MORNING TO COVER.

PROBLEM THEN BECOMES POTENTIAL SEVERE WEATHER FOR THIS AFTERNOON.
THE TROF IS FORECAST TO MOVE EAST TODAY BRINGING LOW LEVEL
CONVERGENCE TO CENTRAL AND EASTERN NEBRASKA THIS AFTERNOON.
MOISTURE IS ALREADY IN PLACE WITH SURFACE DEWPOINTS CURRENTLY IN THE
MID 60S AND CAPE VALUES ARE FORECAST TO EXCEED 4000 J/KG THIS
AFTERNOON.  0-6KM SHEAR VALUES OF UP  TO 40 KTS WOULD SUGGEST
SUPERCELLS ARE A GOOD BET.  SPC NEW DAY 1 OUTLOOK ALSO HAS THE
ENTIRE CWA IN A MODERATE RISK...SO WILL ADD MENTION OF POSSIBLE
SEVERE IN THE ZONES FOR THIS AFTERNOON AND EVENING.

ON MONDAY...IT APPEARS THAT A RATHER STRONG CAP SHOULD BE IN PLACE
ACROSS MOST OF EASTERN NEBRASKA AND SOUTHWEST IOWA AS 700 MB
TEMPERATURES RISE INTO THE +12 TO +14 CELSIUS RANGE.  CURRENT
FORECAST IS DRY BASED ON THE CAP HOLDING...AND WILL CONTINUE A DRY
FORECAST DURING THE DAY...BUT AM A LITTLE CONCERNED ABOUT NORTHEAST
NEBRASKA WHICH WILL BE CLOSER TO THE CAPS EDGE AND IN AN AREA OF
BETTER LOW LEVEL CONVERGENCE.  HAVE THEN HELD ONTO POPS MONDAY NIGHT
AS THE CAP WEAKENS A BIT...WITH AGAIN THE BEST CHANCES OVER
NORTHEAST NEBRASKA IN THE AREA OF STRONGER LOW LEVEL FORCING.  MADE
FEW CHANGES TO THE OUTER PERIODS WITH A BOUNDARY STILL AFFECTING THE
AREA TUESDAY INTO WEDNEDAY...AND THEN IT FINALLY SHIFTS SOUTH FOR
THURSDAY.

.OMA...NONE.

KING
Hazardous weather outlook, Jun 22, 5:10 AM CDT, 5 hours 53 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 AM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER EASTERN
NEBRASKA AND SOUTHWEST IOWA TODAY INTO TONIGHT.  THE ATMOSPHERE
IS EXPECTED TO BECOME PRIMED FOR SEVERE THUNDERSTORMS THIS
AFTERNOON DUE TO ABUNDANT MOISTURE ALONG WITH EXTREMELY UNSTABLE
AIR.  WIND SHEAR PROFILES INDICATE THAT SUPERCELLS ARE
LIKELY...WITH THE MAIN SEVERE WEATHER THREATS BEING LARGE HAIL
AND DAMAGING WINDS.  A FEW TORNADIC STORMS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL
CONTINUE MONDAY EVENING INTO TUESDAY AS VERY UNSTABLE AIR REMAINS
IN PLACE ACROSS THE REGION.  THERE WILL ALSO BE A CHANCE OF
THUNDERSTORMS ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA
WEDNESDAY THROUGH FRIDAY...HOWEVER IT IS TOO SOON TO DETERMINE
THE COVERAGE AND INTENSITY OF THESE THUNDERSTORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
INTO TONIGHT.

KING

In the hours before

Local storm report, Jun 22, 9:43 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
943 AM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0934 AM    HAMBURG                   IA   .75 INCH HAIL
06/22/03   FREMONT                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:07 AM CDTSevere Thunderstorm WarningOAXDouglas28 min
Jun 22, 9:30 AM CDTSevere Thunderstorm WarningOAXFremont30 min
Jun 22, 12:36 PM CDTSevere Thunderstorm WarningOAXShelby24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.